Hail, Etowah
- When
- February 22, 4:00 AM CST
- Where
- Etowah County, Sardis City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.167, -86.117
Penny size hail was reported near Sardis City.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 1:50 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 150 AM CST SAT FEB 22 2003 TRYING TO GET AN EARLY START ON THE AFD TONIGHT AND ZONES. WATER VAPOR LOOP SHOWING UPPER LOW CURRENTLY SPINNING OVER EASTERN TEXAS THIS MORNING. SURFACE LOW IS ACROSS NORTHEAST LOUISIANNA. BOTH THE UPPER AND SURFACE FEATURES HAVE BEEN PICKED UP RATHER WELL BY ALL THE MODELS. TRACK IS TO THE NORTHEAST AT A RATHER QUICK PACE...MOVING JUST TO THE WEST OF ALABAMA BY 12Z...AND THEN PUSHING INTO KY BY 18Z. SECONDARY UPPER TROUGH THEN PUSHES THROUGH ALABAMA EARLY TONIGHT. TORNADO WATCH IN EFFECT UNTIL 6 AM THIS MORNING. SEVERE WEATHER CURRENTLY IN PROGRESS ACROSS MUCH OF CWA THIS MORNING. BACK EDGE RIGHT NOW IS JUST TO THE WEST OF THE ALABAMA/MISSISSIPPI STATE LINE. NOT A WHOLE LOT OF RAIN SHOWING UP IN MISSISSIPPI RIGHT NOW...BUT WORRIED WE MAY SEE SOME MORE RAIN DEVELOPMENT JUST TO THE NORTHEAST OF THE UPPER LOW AS IT MOVES THROUGH. WILL LEAVE POPS IN FOR MOST ZONES THROUGH THE AFTERNOON HOURS. ONCE UPPER LOW MOVES THROUGH... RAIN CHANCES WILL DIMINISH RAPIDLY. PLAN ON LETTING FLASH FLOOD WATCH EXPIRE WITH MORNING PACKAGE. HEAVIEST RAINFALL SHOULD BE PUSHING TO THE EAST OF THE CURRENT WATCH AREA...AND DONT EXPECT ANY WIDESPREAD OR HEAVY RAINFALL AFTER THIS MORNING. NEXT SYSTEM WITH ANY RAIN POTENTIAL EXPECTED TO BE HERE ON MONDAY. ALL MODELS AGREE WITH TRACK OF THIS SYSTEM. NOT CONFIDENT THAT THE MOISTURE WILL RETURN QUICK ENOUGH FOR MUCH RAINFALL WITH THAT SYSTEM. HOWEVER...WILL CONTINUE WITH 30 PERCENT POPS FOR NOW. TEMPS IN GOOD AGREEMENT WITH MODELS...AND NO MAJOR CHANGES THERE. BASICALLY...HAPPY WITH CURRENT ZONES. NO CHANGES MAJOR CHANGES EXPECTED. HERES THE OBLIGATORY PRELIMS. BHM 060/039 061/043 058 6-03 MGM 069/042 065/043 066 7-03 .BHM...NONE.
ALZ011>015-017>050-212215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT... AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A DEEPENING SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS NORTHEASTWARD INTO MIDDLE TENNESSEE. AS THE LOW INTERACTS WITH THE UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL OUT AHEAD OF THE SURFACE COLD FRONT. BASED ON CURRENT TRENDS...THE SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 10PM AND MIDNIGHT. ALTHOUGH MOST OF THE SEVERE WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS COULD DEVELOP AHEAD OF THE LINE. ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT. THE COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST. THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS TIME...WE WILL MAINTAIN THE TORNADIC THREAT. STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN MOST COUNTIES OF ALABAMA IN THE MORNING HOURS. FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS. NO SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME. NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT FEB 22 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 6 E CARROLLTON AL WIND DAMAGE
02/22/03 PICKENS LARGE TREE DOWN ON HWY 86 E
AT MILE MARKER 22.
REPORTED BY POLICE
DEPARTMENT.
1230 AM VERNON AL FLASH FLOOD
02/22/03 LAMAR MINOR FLOODING ON HWY 17.
EMBANKMENT CAVED IN ON
HWY 17. REPORTED BY
911 EMERGENCY OFFICIALS.
0155 AM HACKLEBURG AL HAIL
02/22/03 MARION 0.88 SIZE HAIL
REPORTED BY COUNTY EMA.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail was reported near Sardis City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340398.